Massachusetts, 2003

Hail in Massachusetts, September 29, 2003

September 29, 2003 · NWS BOX · 1 event in 1 county or zone

A severe thunderstorm produced dime sized hail in Westfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A severe thunderstorm produced dime sized hail in Westfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 29, 2:42 PM EST, 1 hour earlier.

Area forecast discussion, Sep 29, 2:42 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
342 PM EDT MON SEP 29 2003

.SHORT TERM...TONIGHT AND TUESDAY
A MID LEVEL DISTURBANCE MOVING NORTHEAST ACROSS SOUTHERN NEW ENGLAND
IS RESULTING IN SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS LATE
THIS AFTERNOON. THIS DISTURBANCE IS EXPECTED TO BE TO OUR NORTHEAST
BY MID EVENING.

MEANWHILE A HIGH PRESSURE IN THE MIDDLE OF THE COUNTRY SHOULD
EXTEND AN ARM ACROSS SOUTHERN NEW ENGLAND OVERNIGHT AND CONTROL OUR
WEATHER FOR TUESDAY.

GUIDANCE TEMPERATURES LOOK REASONABLE...SO I DO NOT EXPECT TO STRAY
TOO FAR.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY
MODELS CONTINUE TO SHOW SHORT WAVES ROTATING AROUND THE LONG WAVE
TROF.  EACH ONE WILL RE-ENFORCE THE COOL AIR.  GENERALLY THE NEXT
WEEK OR LONGER IS SETTING UP TO HAVE HIGH TEMPS IN THE 60S WITH
LOWS IN THE 30S AND 40S.

THE MODELS WANT TO BRING IN A CHC OF SHWRS THU AND EARLY FRI.
HOWEVER MUCH OF THESE ARE MOVING ACROSS NORTHERN AREAS.

.AVIATION...
VFR CEILINGS AND VISIBILITY IS EXPECTED TONIGHT AND TUESDAY ACROSS
SOUTHERN NEW ENGLAND.  SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WILL SLOWLY MOVE EAST THIS EVENING...AND ARE EXPECTED TO DISSIPATE
SHORTLY AFTER SUNSET. VISIBILITY AND CEILINGS COULD BRIEFLY DROP INTO
THE MVFR CATEGORY IN ANY SHOWERS.

&&

.MARINE...
SWELL FROM HURRICANE JUAN IS EXPECTED TO CONTINUE SUBSIDING
OVERNIGHT. ON THE MARINE FORECAST THE MODELS CONTINUE TO BRING IN
STRONG GUSTY PREFRONTAL WINDS.  AS DISCUSSED IN THE MARINE WEATHER
DISCUSSION FROM OPC...WILL KEEP WINDS IN THE 20 TO 25 KT RANGE
THURSDAY AFTERNOON AND NIGHT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR SEAS ANZ250-254-255.
Hazardous weather outlook, Sep 29, 4:35 AM EST, 11 hours 7 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-300930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
535 AM EDT MON SEP 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY
A HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH THIS MORNING FOR
EASTERN COASTAL MASSACHUSETTS...FROM CAPE ANN SOUTH TO NANTUCKET.
LEFTOVER HIGH SURF FROM ONCE HURRICANE JUAN WILL CONTINUE TO YIELD
DANGEROUS RIP CURRENTS THIS MORNING.  THE ROUGH ATLANTIC
WATERS WILL SUBSIDE CONSIDERABLY AS THE DAY PROGRESSES.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED THROUGH THIS PERIOD.  HOWEVER...A
COLD FRONT WITH UNSEASONABLY CHILLY AIR WILL CROSS SOUTHERN NEW
ENGLAND THURSDAY. A WIDESPREAD AND POSSIBLY DAMAGING FROST IS
POSSIBLE OVER INTERIOR LOCATIONS THURSDAY NIGHT AND FRIDAY MORNING.

NOCERA

In the hours before

Special weather statement, Sep 29, 3:19 PM EST, 23 minutes before
MAZ009-011-292115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
419 PM EDT MON SEP 29 2003

AT 417 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR TOLLAND MASSACHUSETTS...MOVING EAST AT 25 MPH.
THIS THUNDERSTORM PRODUCED HEAVY DOWNPOURS AND ONE-HALF INCH
DIAMETER HAIL NEAR TOLLAND.

THE THUNDERSTORM WILL BE NEAR...
  WESTFIELD AND SOUTHWICK AROUND 430 PM
  WEST SPRINGFIELD AND AGAWAM AROUND 440 PM
  CHICOPEE AND LONGMEADOW AROUND 445 PM
  SPRINGFIELD AND EAST LONGMEADOW AROUND 450 PM
  LUDLOW AROUND 455 PM
  WILBRAHAM AROUND 500 PM

IF THIS THUNDERSTORM APPROACHES YOU...TAKE COVER IMMEDIATELY.

BABCOCK

The radar

The Albany radar (KENX), 120 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hampden

When
September 29, 3:42 PM EST
Where
Hampden County, Westfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.117, -72.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374554.